The Food and Drug Administration is investigating nearly three dozen cases of people who had seizures after vaping. FDA Commissioner Dr. Scott Gottlieb said in a statement, “We have reports indicating that some people who use e-cigarettes, especially youth and young adults, are experiencing seizures following their use.” Between 2010 and 2019, 35 reports of people experiencing seizures after using e-cigarettes were received by the agency.
Seizures after the use of an e-cigarette is cause for concern. Most e-cigarette and vaping products contain varying levels of nicotine, with some designed to deliver nicotine more quickly than others. Some users, especially teens, may be getting more nicotine than they realize. The liquids used in the devices can be poisonous in high enough concentrations, potentially causing seizures, convulsions, vomiting, and brain injury. Infants and children who swallow liquids containing nicotine could experience a potentially fatal nicotine poisoning.
The FDA doesn’t yet know if there’s a direct relationship between the use of e-cigarettes and a risk of seizure. There were so many factors at play throughout the cases that it could be difficult to pin down one source. For example, some users were vaping for the first time while others were regular users. Some seizures occurred after a few puffs while others occurred up to one day later. Some of the users may have had an underlying medical condition that contributed to the seizure.
The FDA said in its statement, “We’re sharing this early information with the public because as a public health agency, it’s our job to communicate about potential safety concerns associated with the products we regulate that are under scientific investigation by the agency.” The FDA is requesting that consumers report any instance of seizures or unexpected health problems experienced with e-cigarettes or any tobacco product to its Safety Reporting Portal.